Postmenopausal Hormone Use and Symptoms of Gastroesophageal Reflux | Gastroenterology | JAMA Internal Medicine | JAMA Network
[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 18.204.227.34. Please contact the publisher to request reinstatement.
Original Investigation
September 8, 2008

Postmenopausal Hormone Use and Symptoms of Gastroesophageal Reflux

Author Affiliations

Author Affiliations: Section of Gastroenterology, Boston Medical Center, and School of Medicine, Boston University (Dr Jacobson), Massachusetts General Hospital Cancer Center (Dr Moy), Harvard Medical School (Drs Moy and Fuchs), Channing Laboratory, Department of Medicine, Brigham and Women's Hospital, and Department of Medical Oncology, Dana-Farber Cancer Institute (Dr Fuchs), Boston, Massachusetts; and Department of Surgery, School of Medicine, Washington University, St Louis, Missouri (Dr Colditz).

Arch Intern Med. 2008;168(16):1798-1804. doi:10.1001/archinte.168.16.1798
Abstract

Background  Previous studies suggest that elevated levels of estrogen and progesterone, either through endogenous or exogenous sources, increase gastroesophageal reflux.

Methods  To evaluate the relationship between symptoms of gastroesophageal reflux disease (GERD) and postmenopausal hormone (PMH) therapy, including the use of selective estrogen receptor modulators and over-the-counter (OTC) hormone preparations, we performed a prospective cohort study of 51 637 postmenopausal women enrolled in the Nurses' Health Study who provided data on the use of PMH therapy biennially since 1976, and information about symptoms of GERD in 2002.

Results  Among eligible participants, 12 018 women (23%) reported GERD symptoms. Compared with women who never used PMHs, the multivariate odds ratio (OR) for the risk of GERD symptoms was 1.46 (95% confidence interval [CI], 1.36-1.56) for past hormone users, 1.66 (95% CI, 1.54-1.79) for current users of estrogen only, and 1.41 (95% CI, 1.29-1.54) for current users of combined estrogen and progesterone. The risk of GERD symptoms increased significantly with increasing estrogen dosage (P < .001) and increasing duration of estrogen use (P < .001). Moreover, current selective estrogen receptor modulator users experienced an OR of 1.39 (95% CI, 1.22-1.59) for GERD symptoms, and women currently using OTC hormone preparations had an OR of 1.37 (95% CI, 1.16-1.62).

Conclusions  Postmenopausal use of estrogens, selective estrogen receptor modulators, or OTC hormone preparations is associated with a greater likelihood of symptoms of GERD. This suggests a hormonal component to the pathophysiologic characteristics of GERD in women.

×